Heart Med Digoxin Tied to Higher Death Risk in Some
Increase seen in people with certain abnormal heart rhythms, study finds
By Steven Reinberg
MONDAY, Aug. 11, 2014 (HealthDay News) -- Digoxin, a drug that's been used to treat heart problems for about 200 years, might increase the risk of dying in certain patients.
New research suggests that for people who have a particular type of irregular heart rhythm, called atrial fibrillation, taking the drug digoxin may increase the risk of dying by more than 20 percent.
"We found in 122,000 patients with atrial fibrillation, those treated with digoxin were more likely to die [during the study period] than patients prescribed other medications," said lead researcher Dr. Mintu Turakhia, an assistant professor of cardiology at Stanford University School of Medicine in Palo Alto, Calif.
Although the current research found an association between the drug digoxin and a higher risk of death for people with atrial fibrillation or flutter, the study does not show that the drug caused the higher risk of death.
However, Turakhia thinks the risk may be the result of digoxin causing other dangerous abnormal heart rhythms.
"Even though you are being given a drug to slow down your heart rate in atrial fibrillation, it may be causing other problems with your heart that may increase the risk of death," he said.
Digoxin is made from extracts of the foxglove plant, also called digitalis. It has long been a standard treatment for atrial fibrillation, according to background information in the study.
Given that there are other treatments for atrial fibrillation, Turakhia wonders why digoxin should be the treatment of choice for these patients. "There are other safer drugs out there," he said.
Safer alternatives may include drugs known as beta-blockers or calcium channel blockers, Turakhia said. "These have never been tied to an increased risk of death or major concerns with safety," he said.
Turakhia thinks patients taking digoxin for atrial fibrillation should talk with their doctor about possibly switching to another medication.
"There may be a role for digoxin, but is it the right drug when there are other alternatives -- that's a discussion that may be worth having," he said.